Browse

You are looking at 1 - 2 of 2 items for :

  • Hyperthyroidism x
  • Related Disciplines x
Clear All
Open access

Yoko Olmedilla, Shoaib Khan, Victoria Young, Robin Joseph, Simon Cudlip, Olaf Ansgorge, Ashley Grossman and Aparna Pal

Summary

A 21 year-old woman was found to have a pituitary macroadenoma following an episode of haemophilus meningitis. Biochemical TSH and GH excess was noted, although with no clear clinical correlates. She was treated with a somatostatin analogue (SSA), which restored the euthyroid state and controlled GH hypersecretion, but she re-presented with a further episode of cerebrospinal fluid (CSF) leak and recurrent meningitis. Histology following transsphenoidal adenomectomy revealed a Pit-1 lineage plurihormonal adenoma expressing GH, TSH and PRL. Such plurihormonal pituitary tumours are uncommon and even more unusual to present with spontaneous bacterial meningitis. The second episode of CSF leak and meningitis appears to have been due to SSA therapy-induced tumour shrinkage, which is not a well-described phenomenon in the literature for this type of tumour.

Learning points:

  • Pit-1 lineage GH/TSH/PRL-expressing plurihormonal pituitary adenomas are uncommon. Moreover, this case is unique as the patient first presented with bacterial meningitis.

  • Inmunohistochemical plurihormonality of pituitary adenomas does not necessarily correlate with biochemical and clinical features of hormonal hypersecretion.

  • Given that plurihormonal Pit-1 lineage adenomas may behave more aggressively than classical pituitary adenomas, accurate pathological characterization of these tumours has an increasing prognostic relevance.

  • Although unusual, a CSF leak and meningitis may be precipitated by SSA therapy of a pituitary macroadenoma via tumour shrinkage.

Open access

Senhong Lee, Aparna Morgan, Sonali Shah and Peter R Ebeling

Summary

We report a case of a 67-year-old man with type 2 diabetes presented with diabetic ketoacidosis, two weeks after his first dose of nivolumab therapy for non–small-cell lung carcinoma. He was started on empagliflozin two days prior in the setting of hyperglycaemia after the initiation of nivolumab therapy. Laboratory evaluation revealed an undetectable C-peptide and a positive anti-glutamic acid decarboxylase (GAD) antibody. He was treated with intravenous fluids and insulin infusion and was subsequently transitioned to subcutaneous insulin and discharged home. He subsequently has developed likely autoimmune thyroiditis and autoimmune encephalitis.

Learning points:

  • Glycemic surveillance in patients receiving immune checkpoint inhibitors is recommended.

  • Early glycemic surveillance after commencement of anti-programmed cell death-1 (PD-1) inhibitors may be indicated in selected populations, including patients with underlying type 2 diabetes mellitus and positive anti-glutamic acid decarboxylase (GAD) antibody.

  • Sodium-glucose co transporter-2 (SGLT2) inhibitors should be used with caution in patients on immunotherapy.